Iowa, 2005

Hail and Damaging Winds in Iowa, June 8, 2005

June 8, 2005 · NWS DMX · 35 events in 20 counties and zones

A strong mesoscale convective system developed over the High Plains during the previous night. The system initially drifted northeast, however as the night progressed it began to turn southeast.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$322,000
Crop damage
$65,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong mesoscale convective system developed over the High Plains during the previous night. The system initially drifted northeast, however as the night progressed it began to turn southeast. The airmass was ahead of the system was fairly unstable with surface dew point values in the mid to upper 60s. Lifted indices were in the -3 C. range with CAPE values in the 1000 to 2000 J/kg range. As the MCS turned southeast, it began to gain strength in spite of the fact that it moved through Iowa during the morning hours. It moved through as an arced line of thunderstorms, producing 55 to 65 MPH winds in many locations. There were a few reports of hail, however most of the hail was below an inch in diameter. During the later stages of the systems life, a wake low formed behind the main line. This produced high winds over a large part of the east third of Iowa. Winds gusted to near 60 MPH with numerous reports of tree and power line damage. Trees were reportedly blown down on several homes in Wapello County in the Ottumwa area. The damage was caused by high winds during this event and not during the thunderstorms that came before, however it is possible the trees may have been weakened by the initial thunderstorms. Damage was fairly widespread, albeit fairly minor. Perhaps the reason for the widespread damage was due to the fact that the high winds event featured a southeast wind, whereas most thunderstorms in this area produce wind gusts with a dominant westerly component. As the storms moved through Mahaska County, lightning struck a house north of Rose Hill. A fire was started with damage placed at $1,500.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:17 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 2:17 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT WED JUN 8 2005

.DISCUSSION...
THE SEEMINGLY NEVERENDING BATTLE WITH TSTM TRENDS CONTS THIS MRNG
AND RMNS PRIMARY FOCUS.  CURRENT WX SITUATION HAS SPEED MAX ROUNDING
NWRN CONUS UPR LOW WITH LEFT EXIT RGN DVRGNC AND DIFFLUENCE FARTHER
E AIDING UVM AND EXPANSIVE PCPN AREA FM MT INTO ND/MN.  KINEMATIC
FORCING FM ERN MT AND ERN DAKOTAS SHRT WVS ALSO HELPING SUSTAIN
CONVECTION.  ANOTHER WEAKER NE SHRT WV ALSO CREATING FAVORABLE
ENVIRONMENT FOR SIOUXLAND MCS...WHICH SO FAR HAS BEEN BLO SVR LMTS
IN IA.  STG THETA-E ADVCTN AND MSTR TRANSPORT FEEDING RIGHT INTO
COMPLEX AND XPC SOMEWHAT OF A SPLIT WITH MN MCS TRACKING EWD ACRS
EXISTING BACLIN ZN...AND MCS TO OUR W DROPPING SSEWD INTO
INSTABILITY AXIS AND LLJ AS SUGGESTED BY CORFIDI VECTORS.  WL GO
WITH CATEGORICAL POPS FAR WRN PTNS AND CHCS SE THIS MRNG.  COMPLEX
MAY NOT MAKE IT THAT FAR E...BUT HARD TO IGNORE NAM WHICH SEEMS ON
TARGET SO FAR AND SWEEPS IT THRU FA.  HAVE ALSO KEPT LOW CHCS GOING
THIS AFTN FOR MORE SFC BASED REDVLPMT.  CANNOT TELL WHERE...BUT
BNDRYS WL BE SOMEWHERE NR FA TDA SO WL KEEP LOW CHCS LATE.  FCST
SOUNDINGS SHOW WEAK CIN AND PLENTY OF CAPE SO WE MAY SEE SOMETHING
POP EVEN IF DMSHG SYNOPTIC SCALE BNDRY DOES BCMG A PLAYER DRNG PEAK
HEATING.

NAM QUESTIONABLE BRINGING MCS THRU IA TDA AND WITH EXPLOSIVE KS/MO
MCS IT HAS BEEN DEPICTING PAST FEW RUNS SO FAVORED GFS TNGT AND NEXT
FEW DAYS.  COULD SEE A LULL TNGT...BUT GFS BRINGS H85/H7 THETA-E
ADVCTN OVR BNDRY TNGT SO HAVE KEPT PREVIOUS CHC POPS GOING.
CONFIDENCE STILL NOT GOOD THU AND HAVE LOWERED POPS A BIT.  COULD
SEE LINGERING ELEVATED ISENT LIFT PCPN AND ADDITIONAL DVLPMT LATER
IN THE DAY AS WRMFNT PUSHES NWD...BUT DOES NOT LOOK TOO PROMISING
WITH WEAK CNVGNC.  DID NOT CHG THU NGT POPS WHICH ARE HIGHEST W TWRD
LLJ AND APCHG BNDRY.  FNT HANGS ARND THRU WEEKEND AND SAW NO REASON
TO CHG GOING CHC POPS.

HIGHS TDA SOMEWHAT PROBLEMATIC AND DEPEND ON MCS EVOLUTION AND APCHG
FNT.  XPC COMPLEX TO DMSH TWRD MIDDAY...EVEN IF IT DOES CONT
SEWD...AND WITH THERMAL RDG INVOF WE SHOULD BE ABLE TO WRM UP AGN
AOB WARMEST GUIDANCE.  TNGT AND IN LATER PDS TENDED TO FOLLOW
SOMEWHAT OF A COMPROMISE TO REFLECT THE UNCERTAINTY DUE TO FNTL PSN
AND PCPN TRENDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Jun 7, 11:42 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT WED JUN 8 2005

IAZ004>007-015-016-023-024-033>035-044>046-057-058-070-071-081-
082-092-093-090545-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
1242 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY WEST OF A LINE FROM NORTHWOOD THROUGH FORT DODGE TO
MOUNT AYR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD INTO WESTERN IOWA EARLY THIS MORNING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS TO 60 MPH
AND LARGE HAIL TO ONE AND A HALF INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT STALLING OVER IOWA FROM WEDNESDAY INTO THE WEEKEND WILL KEEP
THUNDERSTORM CHANCES IN THE FORECAST...AS WELL AS THE POTENTIAL FOR
SEVERE WEATHER. THE LIKELIHOOD OF HEAVY RAINFALL WILL INCREASE THE
CHANCES OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING.  SPOTTER
ACTIVATION MAY ALSO BE NEEDED OFF AND ON THE REMAINDER OF THE
WEEK...MAINLY DURING THE LATE AFTERNOON THROUGH MIDNIGHT HOURS.

IAZ017-025>028-036>039-047>050-059>062-072>075-083>086-094>097-
090545-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1242 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY EAST OF A LINE FROM CLEAR LAKE TO WEBSTER CITY TO
LAMONI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT STALLING OVER IOWA FROM WEDNESDAY INTO THE WEEKEND WILL KEEP
THUNDERSTORM CHANCES IN THE FORECAST...AS WELL AS THE POTENTIAL FOR
SEVERE WEATHER. THE LIKELIHOOD OF HEAVY RAINFALL WILL INCREASE THE
CHANCES OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY ALSO BE NEEDED OFF AND ON THE REMAINDER OF
THE WEEK...MAINLY DURING THE LATE AFTERNOON THROUGH MIDNIGHT
HOURS.

COGIL

In the hours before

Special weather statement, Jun 8, 4:01 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT WED JUN 8 2005

IAZ033-044>045-057-070-081-092-081101-
ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-SAC-TAYLOR-
501 AM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 433 TO EXPIRE FOR THE FOLLOWING AREA...

IN IOWA THIS ALLOWS TO EXPIRE 7 COUNTIES

IN SOUTHWEST IOWA

ADAMS... CASS... TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CARROLL... CRAWFORD...
SAC...

THIS INCLUDES THE CITIES OF...AUDUBON...DENISON...CORNING...
SAC CITY...CARROLL...ATLANTIC AND BEDFORD.

COGIL

The radar

The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 12 high wind, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Webster

When
June 8, 4:43 AM CST
Where
Webster County, Ft Dodge
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.500, -94.183

Hail, Hardin

When
June 8, 5:29 AM CST
Where
Hardin County, Alden
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -93.533

Hail, Hardin

When
June 8, 5:53 AM CST
Where
Hardin County, 2 mi SW of Iowa Falls
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -93.300

Hail, Hardin

When
June 8, 5:57 AM CST
Where
Hardin County, Iowa Falls
Measured
0.75 in hail
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.517, -93.267

Hail, Hardin

When
June 8, 6:10 AM CST to 7:10 AM CST
Where
Hardin County, Hubbard
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.300, -93.300

Hail, Story

When
June 8, 6:10 AM CST
Where
Story County, 3 mi W of Zearing
Measured
0.75 in hail
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.167, -93.367

Hail, Hardin

When
June 8, 6:11 AM CST
Where
Hardin County, Hubbard
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.300, -93.300

Thunderstorm Wind, Grundy

When
June 8, 6:45 AM CST
Where
Grundy County, Beaman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -92.817

Hail, Cass

When
June 8, 7:06 AM CST
Where
Cass County, Atlantic
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.400, -95.017

Hail, Union

When
June 8, 7:32 AM CST
Where
Union County, Kent
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -94.450

Hail, Jasper

When
June 8, 7:49 AM CST
Where
Jasper County, Newton
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -93.050

Hail, Jasper

When
June 8, 7:50 AM CST
Where
Jasper County, Newton
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -93.050

Hail, Union

When
June 8, 8:07 AM CST
Where
Union County, Afton
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
POST OFFICE
Coordinates
41.033, -94.200

Thunderstorm Wind, Clarke

When
June 8, 8:22 AM CST
Where
Clarke County, Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -93.967

Thunderstorm Wind, Jasper

When
June 8, 8:38 AM CST
Where
Jasper County, 6 mi S of Colfax
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -93.250

High Wind, Butler

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Black Hawk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Bremer

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Bremer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Grundy

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Jasper

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Jasper forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Mahaska forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Marion

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Marshall

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Monroe

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Poweshiek forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Tama

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Tama forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Wapello

When
June 8, 9:00 AM CST to 11:00 AM CST
Where
Wapello forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Hail, Appanoose

When
June 8, 9:20 AM CST
Where
Appanoose County, Moravia
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.883, -92.883

Thunderstorm Wind, Poweshiek

When
June 8, 9:41 AM CST
Where
Poweshiek County, Searsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.583, -92.700

Thunderstorm Wind, Wapello

When
June 8, 9:52 AM CST
Where
Wapello County, Ottumwa
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Hail, Wapello

When
June 8, 9:56 AM CST
Where
Wapello County, Ottumwa
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -92.400

Thunderstorm Wind, Wapello

When
June 8, 9:58 AM CST
Where
Wapello County, Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Lightning, Mahaska

When
June 8, 10:00 AM CST
Where
Mahaska County, 6 mi N of Rose Hill
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wapello

When
June 8, 10:15 AM CST
Where
Wapello County, Ottumwa
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.017, -92.400

Thunderstorm Wind, Davis

When
June 8, 10:33 AM CST
Where
Davis County, Bloomfield
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -92.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454387, 5454388, 5454389, 5454390, 5454391, 5454392, 5454393, 5454394, 5454395, 5454396, 5454397, 5454398, 5454399, 5454480, 5454481, 5454482, 5454483, 5454484, 5454485, 5454486, 5454487, 5454488, 5454489, 5454490, 5454491, 5454492, 5454493, 5454500, 5454494, 5454495, 5454496, 5454497, 5454501, 5454498, 5454499.